Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


A question with TRUE URGENCY** Godfather returns
Sep 2, 2006

Hey Doc,

Please consider my question -

I had vaginal sex with a sex worker 17 days ago and the condom broke (couple of minutes unprotected before I knew it). No visible blood. I went on PEP within 3 hours and took combivir twice a day religously for 16 days> Ifell asleep last night and missed a dose now its beyond 24 hours since my last pill. I has very naseous side effects so if you think I have messed up and there is no benefit to be derived due to the lapse I would be happy not to continue pep. My doc is away for the weekend so I'd appreciate your opinion.

Question that has NOT appeared in the archives:

Do you think there would be some protection from the 2 week course of prp. I know 28 days is the guideline but this is where I am at this point. Is it like 14 days would be enough but the researchers double the time "just to be sure"> If I was infected- and took combivir so hiv could not replicated for 14 days what is the half life oft the virus that initially infected me? Does the single virus live for days weeks under conditions where combivr is in my system?

Doc as always I donated the exact cost of my home access test to you foundation last week.

Keep up the good work I appreciate you!!

Response from Dr. Frascino

Hello,

The Godfather has a question??? Are you going to make me an offer I can't refuse?

First, your urgent PEP question. Missing a dose of Combivir is not critical to PEP's effect in helping to avoid HIV infection following a significant exposure. Adherence to HIV meds is much more difficult than most people realize. I speak from experience having been on HAART regimens for over a decade. Just take your next dose now and continue on schedule.

A separate issue is your PEP side effects. Feeling nauseous on PEP (especially AZT, a component of Combivir) is a common side effect and can be anything from mildly annoying to almost incapacitating. If this is a major problem for you, you should talk to the physician who is managing your PEP treatment. Symptomatic treatment or perhaps a switch to a different, better tolerated PEP regimen could be considered. In general I feel that anyone who has had an HIV exposure significant enough to warrant a course of PEP should be evaluated and followed by an HIV specialist. An HIV specialist would be able to document the level of the risk, optimize the PEP regimen, treat any PEP-related side effects or toxicities and arrange for and interpret follow-up HIV tests.

On to your specific questions:

1. Is some PEP better than no PEP? Probably, but we really have no way of knowing, as this has not been well studied in clinical trials. There is general consensus that an effective course of PEP should be a full 28 days. Regarding "viral half lives," etc., that is not the way HIV pathogenesis works. The way RNA viruses actually infect a host is a highly complex process that is beyond the scope of this forum. If you want to read all the nitty gritty scientific details about PEP for non-occupational exposure to HIV, I would recommend you review the recommendations from the U.S. Department of Health and Human Services ("Antiretroviral Post-Exposure Prophylaxis after Sexual, Injection-Drug Use or Other Nonoccupational Exposure to HIV in the United States"). It can be downloaded from their Web site.

Thank you for your donation!

I'll continue to send my good-luck karma that you were not infected by this condom-failure incident.

Dr. Bob



Previous
Heres my Apoligy!!!
Next
blood donation scare

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement